It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Hair Loss / Alopecia Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 02-11-2004, 06:05 PM   #1
Member
(male)
 
Join Date: Nov 2001
Location: Toronto
Posts: 50
artlan HB User
High Blood Pressure and Hair Loss

Hello Folks!

A few years ago I started using Pantothenic Acid (Vitamin B5) in megadoses as was suggested on this and other numerous boards for eliminating Acne.
It worked quite well, however I started to experience hair loss while on it. I immediately quit and a year afterwards, my hair loss hasn't stopped, in fact it has accelerated.

I was wondering, do any of you know whether Vitamin B5 has any effect on Blood Pressure levels?

also, can high blood pressure levels lead to hair loss/dry scalp?

Thank you!

 
Old 02-11-2004, 08:50 PM   #2
Member
(female)
 
Join Date: May 2001
Location: Stockdale, TX USA
Posts: 85
TexasCookie HB User
Re: High Blood Pressure and Hair Loss

I've been losing hair since I was started on CCB's a few years ago but I have really oily hair and scalp.
__________________
Mary Lou

 
Sponsors Lightbulb
   
Old 02-12-2004, 10:48 AM   #3
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: California, U.S.A.
Posts: 3,091
zuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB User
Re: High Blood Pressure and Hair Loss

ARTLAN-

B5, even in excess, should not cause nor accelerate hair loss, nor affect blood pressure.
However, I am wondering if you might have an underlying thyroid problem, mainly hypothyroidism.
Dry skin and hair, hair loss, and acne can be associated with an underactive thyroid gland.

Hypothyroidism is also associated with unhealthy cholesterol levels, and mild high blood pressure.


Hair loss can also be caused by certain drugs taken for acne, like all drugs derived from Vitamin A...such as Accutane. Were you ever taking it?

And many drugs prescribed for high blood pressure can cause hair loss, particularly the beta blockers.
High blood pressure in and of itself doesn't cause hair loss.

zuzu xx

 
Old 02-13-2004, 07:05 PM   #4
Newbie
 
Join Date: Feb 2004
Posts: 1
SloeWyne HB User
Re: High Blood Pressure and Hair Loss

I am extremely glad to have found this message board...

Several months ago, I was prescribed the drug Cozaar in order to ward off potential kidney problems (I am diabetic).

In the last month or so, my hair has almost fallen completely out (I am a 46 year old African American woman who was ALREADY suffering from hair problems due to over-tight extension braiding - fortunately, I was already wearing wigs...otherwise, I would be truly traumatized by this)...

It was only when I narrowed down the difference in medications I've been taking over the last year that I came to the conclusion about the Cozaar (on the old health boards, from which I learned about THIS one, there were several messages about a drug called "Hyzaar" - which caused people to lose their hair.)

Cozaar (losartan potassium) and Hyzaar (losartan potassium hydrochloride) are made by the SAME COMPANY...and with the only difference being the hydrochloride in Hyzaar, are essentially the SAME DRUG.

I did a little more research (I waded through the Physician's information about the drugs), and found out that, indeed, these two medications DO have alopecia (hair loss) as side effects...among other strange symptoms that I have experienced with no visible explanation.

I am ceasing it immediately - and I am FURIOUS at my doctor, who didn't discuss this potential with me!!!

Thank you all for letting me vent...

I'd appreciate knowing if this has occurred with anyone else taking either of these medications...

 
Old 02-13-2004, 07:11 PM   #5
Member
(male)
 
Join Date: Nov 2001
Location: Toronto
Posts: 50
artlan HB User
Re: High Blood Pressure and Hair Loss

Quote:
Originally Posted by zuzu8
ARTLAN-

B5, even in excess, should not cause nor accelerate hair loss, nor affect blood pressure.
However, I am wondering if you might have an underlying thyroid problem, mainly hypothyroidism.
Dry skin and hair, hair loss, and acne can be associated with an underactive thyroid gland.

Hypothyroidism is also associated with unhealthy cholesterol levels, and mild high blood pressure.


Hair loss can also be caused by certain drugs taken for acne, like all drugs derived from Vitamin A...such as Accutane. Were you ever taking it?

And many drugs prescribed for high blood pressure can cause hair loss, particularly the beta blockers.
High blood pressure in and of itself doesn't cause hair loss.

zuzu xx
Thank you for your response. I never took accutane but my blood tests that were taken mid-October revealed that I had a higher Cholesterol level that I should have, however I don't believe that my thyroids were really checked out properly.

How does one diagnose Hypothyroidism? Is it related to Adrenal Glands?

Quote:
I am extremely glad to have found this message board...

Several months ago, I was prescribed the drug Cozaar in order to ward off potential kidney problems (I am diabetic).

In the last month or so, my hair has almost fallen completely out (I am a 46 year old African American woman who was ALREADY suffering from hair problems due to over-tight extension braiding - fortunately, I was already wearing wigs...otherwise, I would be truly traumatized by this)...

It was only when I narrowed down the difference in medications I've been taking over the last year that I came to the conclusion about the Cozaar (on the old health boards, from which I learned about THIS one, there were several messages about a drug called "Hyzaar" - which caused people to lose their hair.)

Cozaar (losartan potassium) and Hyzaar (losartan potassium hydrochloride) are made by the SAME COMPANY...and with the only difference being the hydrochloride in Hyzaar, are essentially the SAME DRUG.

I did a little more research (I waded through the Physician's information about the drugs), and found out that, indeed, these two medications DO have alopecia (hair loss) as side effects...among other strange symptoms that I have experienced with no visible explanation.

I am ceasing it immediately - and I am FURIOUS at my doctor, who didn't discuss this potential with me!!!

Thank you all for letting me vent...

I'd appreciate knowing if this has occurred with anyone else taking either of these medications...
It's really unfortunate that the doctor didn't discuss this matter with you. I believe that if you stop taking the drug, like you apparently did, everything should come back to normal.

Good luck and keep us updated!

 
Old 02-13-2004, 08:01 PM   #6
Senior Veteran
(female)
 
Join Date: Jan 2003
Location: California, U.S.A.
Posts: 3,091
zuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB Userzuzu8 HB User
Re: High Blood Pressure and Hair Loss

ARTLAN-
The thyroid gland and the adrenal glands are two separate entities, but both are called endocrine glands, and part of the endocrine system.

The thyroid makes hormones that it secretes into the blood-stream. These hormones influence the metabolism of your body cells. In other words they regulate the speed with which your body cells work. If too much of these thyroid hormones are secreted, the body cells work faster than normal, and you have hyperthyroidism. On the other hand if too little of the thyroid hormones is produced (hypothyroidism), the cells and organs of your body slow down. Thus if you become hypothyroid, your heart rate, for example, may be slower than normal and your intestines work sluggishly so you may become constipated, among many other symptoms, some of which you have described.
The adrenal glands are located above each kidney. They too produce various hormones: e,g, adrenaline, steroids such as cortisol and certain androgens. Reduced secretion of these hormones can result in fatigue, weight loss, loss of appetite, among many other things. It's all an incredibly complicated and delicate balance.

However, to test for thyroid disorders, your doctor can take a very simple blood test, measuring your hormone levels. He may have included it with all the other bloodwork already.
Given that your cholesterol levels are up, that too, as I mentioned before, is often associated with hypothyroidism. No harm asking doc whether he did a thyroid panel already.

zuzu xx

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
High TSH - Please help! pila99 Thyroid Disorders 8 01-11-2011 03:53 PM
High blood pressure caused by menopause? Local Girl Menopause 10 10-27-2009 04:03 PM
Perplexed About My High Blood Pressure conanld High & Low Blood Pressure 5 10-26-2008 11:09 AM
Anybody take Propranolol or Inderal for High blood pressure??? REDD998 High & Low Blood Pressure 0 08-30-2008 01:19 PM
High blood pressure natural cures, enjoy all ttwarrior1 High & Low Blood Pressure 21 12-06-2006 06:38 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



White Feather (4), itsmekelly (4), Audrey-B (2), superscott (2), Meep (1), Sagesmom (1), kay21 (1), MountainReader (1), Ksusha77 (1), Sharice (1)

Site Wide Totals

teteri66 (1180), MSJayhawk (1005), Apollo123 (905), Titchou (848), janewhite1 (823), Gabriel (759), ladybud (754), midwest1 (669), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 07:31 AM.



Site owned and operated by HealthBoards.com™
Terms of Use © 1998-2014 HealthBoards.com™ All rights reserved.
Do not copy or redistribute in any form!